Hail, Meade
- When
- August 17, 12:05 PM MST
- Where
- Meade County, 1 mi NNW of Piedmont
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.243, -103.398
A thunderstorm briefly became severe in the Piedmont area, producing hail around quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe in the Piedmont area, producing hail around quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 10:51 AM MST, 1 hour 14 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1151 AM MDT Sat Aug 17 2019 .DISCUSSION...(Today Through Friday) Issued at 145 AM MDT Sat Aug 17 2019 An upper low is spinning over Saskatchewan, and upper flow is nearly zonal over the northern plains. A weak shortwave continues to push through SD, and a few storms have developed over the southern CWA. The next wave to affect the region is crossing the Canadian border into MT. At the surface, the cold front is approaching from the northwest. Winds are southerly around 10 kts, and temperatures are in the 50s. The cold front will cross the CWA today. Besides cooler temperatures and breezy northwest winds, showers and thunderstorms will follow the front. Around 1500 to 2000 J/kg MLCAPE will develop ahead of the front by this afternoon across southwestern to central SD. With 0-6 km shear around 50 kts, conditions will be favorable for severe thunderstorms. Low-level CAPE and LCLs look conducive for tornadoes towards central SD, but low-level shear and helicity aren't that impressive. Storms are expected to shift east of the CWA by midnight. Highs today will range from the 60s across the northwestern CWA to the lower 80s across south central SD. Surface high pressure will slide into SD Sunday morning, with return flow developing across the area as the high shifts eastward in the afternoon. Temperatures will warm back into the 70s and 80s on Sunday, and into the 80s and 90s on Monday. With weak upper ridging over the Pacific Northwest, dry conditions are expected Sunday and Monday. Isolated storms will return for the rest of the week, as weak shortwave pass over the region. Temperatures will be in the upper 70s to 80s. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1145 AM MDT Sat Aug 17 2019 A cold front dropping southeast across the region today will bring scattered showers and thunderstorms. Some of the storms could be severe with large hail and gusty winds. MVFR conditions are possible through 18/06z with the storms. Aft 18/06z the showers and storms are expected to have pushed east out of the area. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Hintz
Hazardous Weather Outlook National Weather Service Rapid City SD 1102 AM MDT Sat Aug 17 2019 SDZ014-024-026>032-041>044-046-047-049-072>074-181315- Ziebach-Northern Black Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 1102 AM MDT Sat Aug 17 2019 /1202 PM CDT Sat Aug 17 2019/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...This Afternoon Scattered thunderstorms are expected to develop along and ahead of a cold front crossing the area. Severe thunderstorms are possible, with large hail and damaging wind gusts. An isolated tornado is also possible...mainly east of a Haakon to Oglala- Lakota County line. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms are possible each day from Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 1pm MDT this afternoon. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-013-025-WYZ054>058-071-181315- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1102 AM MDT Sat Aug 17 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected this afternoon and evening behind a cold front crossing the area. A few strong to severe are possible, with large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms are possible each day from Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this afternoon. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1114 AM MDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 AM HAIL DEADWOOD 44.38N 103.73W
08/17/2019 E1.50 INCH LAWRENCE SD NWS EMPLOYEE
BEGAN AS QUARTER SIZE HAIL AND IS CURRENTLY PING PONG
BALL SIZE
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1130 AM MDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM HAIL 1 NNE DEADWOOD 44.39N 103.72W
08/17/2019 E1.50 INCH LAWRENCE SD PUBLIC
SMALL HAIL BEGAN 11AM WITH PING PONG BALL SIZE HAIL
FROM 1105 TO 1115.
&&
EAGANSpecial Weather Statement National Weather Service Rapid City SD 1139 AM MDT Sat Aug 17 2019 SDZ024-025-072-073-171815- Northern Black Hills SD-Northern Foot Hills SD- Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD- 1139 AM MDT Sat Aug 17 2019 ...SPECIAL WEATHER STATEMENT... At 1138 AM MDT, Doppler radar was tracking a strong thunderstorm over Sturgis, moving east at 30 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Sturgis, Whitewood, Apple Springs, Bear Butte State Park and Fort Meade. This includes Interstate 90 in South Dakota between Mile Markers 25 and 38. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm is producing large quantities of hail. Driving through deep hail is like driving on slushy roads. Slow down and do not brake suddenly. && LAT...LON 4429 10359 4443 10370 4460 10336 4437 10318 TIME...MOT...LOC 1738Z 248DEG 25KT 4440 10352 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1153 AM MDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM HAIL DEADWOOD 44.38N 103.73W
08/17/2019 E1.75 INCH LAWRENCE SD PUBLIC
HAIL BEGAN AT 1105 WITH LARGEST STONES A FEW MINUTES
LATER.
&&
EAGANSpecial Weather Statement National Weather Service Rapid City SD 1240 PM MDT Sat Aug 17 2019 WYZ058-171915- Weston WY- 1240 PM MDT Sat Aug 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WESTON COUNTY UNTIL 115 PM MDT... At 1239 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Upton, or 28 miles west of Newcastle, moving east at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will cross Highway 116 west of Highway 16 in north central Weston County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4392 10481 4406 10480 4408 10459 4388 10462 TIME...MOT...LOC 1839Z 271DEG 8KT 4400 10473 Eagan
Special Weather Statement
National Weather Service Rapid City SD
1255 PM MDT Sat Aug 17 2019
SDZ028-171930-
Central Black Hills SD-
1255 PM MDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PENNINGTON COUNTY
UNTIL 130 PM MDT...
At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Silver City, or 6 miles north of Hill City, moving
northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Johnson Siding, Silver City, Hisega, Pactola Reservoir and Sheridan
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Pactola Reservoir and Sheridan Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4404 10367 4415 10351 4414 10349 4406 10335
4403 10334 4394 10351 4394 10361
TIME...MOT...LOC 1854Z 228DEG 16KT 4403 10357
EaganThe Rapid City radar (KUDX), 47 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846507, 846508.